New York, 2007

Hail in New York, July 6, 2007

July 6, 2007 · NWS BUF · 1 event in 1 county or zone

A secondary cold front moved across the eastern Lake Ontario region during the afternoon hour. The thunderstorms that developed along the front produced nickel-size hail near Fort Drum in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A secondary cold front moved across the eastern Lake Ontario region during the afternoon hour. The thunderstorms that developed along the front produced nickel-size hail near Fort Drum in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 6, 2:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 6, 2:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT FRI JUL 6 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OVER EASTERN NEW YORK WILL MOVE SLOWLY TO
THE EAST OVERNIGHT WHILE A SURFACE RIDGE BUILDS INTO THE THE STATE
FROM THE WEST. THIS WILL RESULT IN A NEAR PERFECT SUMMER DAY OVER
WESTERN NEW YORK ON SATURDAY. THERE WILL STILL BE A CHANCE FOR SOME
AFTERNOON THUNDERSTORMS EAST OF LAKE ONTARIO HOWEVER. A SOUTHWEST
FLOW WILL DEVELOP OVER THE REGION SATURDAY NIGHT...BOOSTING
THE HUMIDITY DURING SUNDAY AND BRINGING TEMPERATURES TOWARD THE 90
DEGREE MARK. THE WEATHER WILL TURN MORE UNSETTLED BY MONDAY AFTERNOON
AS A COLD FRONT APPROACHES THE REGION AND STALLS OVER THE
NORTHEAST THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LAKE BREEZE BOUNDARIES WELL DEFINED IN VISIBLE SATELLITE IMAGERY
AND VIA FIRST OR SECOND SLICES IN THE RADAR THIS AFTERNOON. MINOR
THUNDERSTORMS DEVELOPING ALONG NORTHERN EDGE OVER THE NIAGARA
PENINSULA JUST WEST OF BUFFALO DUE TO CONVERGENCE OF ERIE AND
ONTARIO BOUNDARIES...AND SOME CONVECTION ALSO NOTED FROM ABOUT
LIVINGSTON COUNTY AND EAST. THIS ACTIVITY SHOULD DIE OFF VERY
QUICKLY AROUND SUNSET.

THE OTHER CONCERN IS THE LINE OF THUNDERSTORMS THAT HAS BEEN
MOVING SOUTHEAST IN ONTARIO CANADA SINCE ABOUT 11AM THIS
MORNING...NOW MOVING INTO LAKE ONTARIO. THIS LINE SHOULD REMAIN
INTACT AS IT CROSSES THE WATER WITH ITS OWN COLD POOL AND LOW
LEVEL CONVERGENT BOUNDARY KEEPING IT GOING. EXPECT IT TO CROSS
INTO MONROE COUNTY AND EAST BETWEEN ABOUT 5 OR 6PM...EARLIER OF
COURSE TOWARD JEFFERSON COUNTY...AND THEN FINALLY DISSIPATE OR
MOVE SOUTH OF LIVINGSTON COUNTY BEFORE 10PM. THERE S STILL THE
POSSIBILITY THAT THE WESTERN END MIGHT DISSIPATE...SO MONROE AND
LIVINGSTON COUNTY MIGHT SNEEK AWAY WITH JUST A BRIEF SHOWER OR
CLAP OF THUNDER.

ONCE THATS THROUGH...EXPECT SKIES BE CLEAR FOR MOST OF WESTERN NY.
THERES SOME POSSIBILITY FOR ANOTHER ROUND OF FOG LATE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A SURFACE RIDGE WILL BUILD INTO THE WESTERN PORTION OF NY FOR A
QUIET DAY WITHOUT A THREAT FOR AFTERNOON CONVECTION. SHOULD BE
ANOTHER GOOD DAY TO WATCH LAKE BREEZE BOUNDARIES/SHADOWS...BUT
THATS ABOUT IT. OVER TOWARD EASTERN LAKE ONTARIO...THERE IS STILL A
CHANCE OF THUNDERSTORMS DUE TO THE CLOSER PROXIMITY TO THE UPPER
LEVEL LOW AND ANY REMAINING SHORTWAVES PASSING THROUGH THE
REGION...THEN ANOTHER QUIET NIGHT SATURDAY NIGHT.

BY SUNDAY A SOUTHWEST FLOW WILL BE OVER THE REGION ON THE BACK
SIDE OF THE SURFACE RIDGE...WITH LOW LEVEL MOISTURE AND HEAT
CREEPING NORTHEAST. THIS WILL PUSH HIGH TEMPERATURES UP TOWARD THE
90F MARK.

ON MONDAY...A COLD FRONT WILL APPROACH THE REGION. MODELS HAVE
CONTINUED TO HAVE SOME TROUBLE PINPOINTING THE INTENSITY AND
TIMING...WITH A LOT OF SPREAD IN THE SREF LOW LEVEL TEMPERATURE.
THIS WILL BE THE NEXT TIME TO WATCH FOR ANY TYPE OF SEVERE
WEATHER. SPC CURRENTLY HAS ALL OF THE NORTHEAST UNDER A THREAT FOR
THIS TIME PERIOD AND AGREE THERE IS SOME POTENTIAL WITH HOT
AIRMASS IN PLACE AND WEAK UPPER TROUGH MOVING IN TO THE REGION IN
ASSOCIATION WITH COLD FRONT/SURFACE TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS AND HPC GUIDANCE KEEP THE REGION CLOSE TO THE THERMAL GRADIENT
WITH TEMPERATURES MODERATING BACK TO THE UPR 70S TO LOW 80S
TUESDAY...THE TRENDING TO MID TO UPR 70S THE REMAINDER OF THE
PERIOD. CHANCE POPS WILL CONTINUE THROUGH THE EXTENDED PERIOD IN THE
PROXIMITY OF THE THERMAL GRADIENT/FRONTAL BOUNDARY. GFS DEPICTS THE
FRONT DROPPING SOUTH OF THE AREA MONDAY NIGHT...REBOUNDING ON
TUESDAY THEN BACK THROUGH ON THURSDAY NIGHT. THURSDAY WILL BE THE
MOST LIKELY DAY OF SHRA/TSRA BUT WILL STILL ONLY BE MID RANGE CHANCE
POPS FOR NOW. ONLY MODERATE CONFIDENCE ON TIMING OF PRECIP CHANCE
BUT GIVEN THE TIME OF YEAR...LATE AFTERNOON AND EVENING PRECIP WOULD
BE THE BEST BET.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
500MB COLD POOL OVER THE EASTERN LAKE ONTARIO REGION TO THE
ADIRONDACKS WILL SUPPORT ACTIVE CONVECTION WHEREAS THE WESTERN TAF
SITES ARE MORE SHADOWED BY THE LAKES. WILL KEEP KART UNDER RISK OF
TSRA THROUGH MUCH OF THE AFTERNOON WITH OTHER LOCATIONS IN A VCNTY
TSRA SCENARIO...BUT NOT NECESSARILY STORMS AT THE AIRPORTS. LINE OF
CONVECTION DROPPING SOUTH FROM EASTERN ONTARIO PROVINCE HAS
MAINTAINED STRENGTH THROUGH THE MORNING AND EARLY AFTERNOON AND MAY
CONTINUE ACROSS LAKE ONTARIO...BUT SHOULD END UP GOING EAST OF KROC.
OVERNIGHT WILL BE PLACID AS DIURNALLY DRIVEN CONVECTION DIES
OFF...THEN ANOTHER CHANCE OF CONVECTION EAST OF LAKE ONTARIO BOTH
SATURDAY AND SUNDAY...AND THEN OVER ENTIRE AREA MONDAY AND TUESDAY
AS FRONTAL BOUNDARY STALLS OVER OR VERY CLOSE TO NEW YORK STATE.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD.

WINDS WILL CONTINUE WEST TO SOUTHWEST TODAY WITH INCREASING SPEED
BUT CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE
PRESSURE GRADIENT TIGHTENS SATURDAY INTO SUNDAY AS LOW PRESSURE
TRACKS EASTWARD TO THE NORTH OF THE LOWER LAKES. WAVE HEIGHTS WILL
APPROACH SMALL CRAFT CRITERIA SATURDAY NIGHT INTO SUNDAY. THIS
PERIOD WILL HAVE TO BE WATCHED FOR HEADLINES. THERE IS A CHANCE OF
THUNDERSTORMS OVER LAKE ONTARIO AND EXTREME NORTHEASTERN LAKE ERIE
TODAY BUT ACTIVITY SHOULD SKIRT THE LAKES TO THE NORTH AND EAST OVER
THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...ZAFF
LONG TERM...WCH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 6, 4:23 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT FRI JUL 6 2007

NYZ001>008-010>014-019>021-085-070930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-070930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJP

The radar

The Ft Drum radar (KTYX), 36 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 6, 3:15 PM EST
Where
Jefferson County, 1 mi SE of Evans Mills
Measured
0.88 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
44.070, -75.786

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51808.